Alert archive / West Virginia / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 162, NWS Charleston, WV

May 8, 20254 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 8, 2025, 6:42 PM EDT for 4 counties in West Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2025, 6:42 PM EDT (22:42 UTC)
Expired
May 8, 2025, 7:15 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boone County, WV, Lincoln County, WV, Logan County, WV, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 40 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2025-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2025-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:42 PM EDT, 3 hours earlier.

Area forecast discussion, May 8, 3:42 PM EDT, 3 hours before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
342 PM EDT Thu May 8 2025

.SYNOPSIS...
Showers and storms through tonight. A cold front passes overnight
into Friday morning then mainly dry through the weekend.
Showers and storms return to the forecast for the new work week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 330 PM Thursday...

A Severe Thunderstorm Watch has been issued for our VA counties
of Dickenson and Buchanan until 11pmm this evening. The forecast
remains on track at this time.

As of 200 PM Thursday...

Isolated to scattered coverage of showers have begun to sprout
within the lower Ohio Valley and the Central Appalachians this
afternoon in the midst of an encroaching cold front. This
boundary will continue to serve up convective potential before
its eventual passage overnight. A few storms could attempt to
grow strong enough to produce hail and damaging wind gusts, with
an isolated tornado threat in the southwestern Virginia
coalfields and further down into the Tennessee Valley.

The front will slide through late tonight, keeping the forecast
area entrenched beneath low level stratus and light drizzle
until daybreak. Skies will gradually clear across the west
Friday morning, lingering a bit longer into the day along the
spine of the Appalachians. This should then scatter out as an
afternoon cumulus deck as high pressure begins to settle into
the Ohio Valley. Temperatures will stumble down into the 50s and
60s as highs on Friday in the wake of the cold front.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 204 PM Thursday...

High pressure will build in for the weekend, with dry, and mild
conditions across the area. Areas of frost will be possible across
parts of the NE and central mountain zones Friday night,
particularly in favored/sheltered valley locations. Temps will warm
nicely on Sunday across the area, as heights build, with high
temperatures across the lowlands generally topping out in the upper
70s to lower 80s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 205 PM Thursday...

Low across southern U.S. will gradually open into a wave and move
northeast into the area early next week. Showers and storms will be
on the increase during the period, some with the potential for heavy
downpours as anomalously high moisture content air is advected into
the region. Overall severe threat during the period looks to be
relatively low, and storms at times may be rather slow to move owing
to light steering flow. After initial wave moves off to the east,
additional disturbances are expected to round out the extended.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 200 PM Thursday...

An approaching cold front and pop up showers and thunderstorms
will serve up an active first half of the TAF period, followed
by drier weather on Friday. While ceilings will remain VFR this
afternoon and evening within the potential for TSRA, cloud bases
will lower late tonight into Friday morning with the progression
of the cold front. Enough moisture hanging around will also
impose lingering drizzle before dawn in the midst of IFR or
worse ceilings.

Gradual improvements will take shape around midday from west to
east as high pressure begins to settle into the Ohio Valley.

Light and variable winds today will veer out of the northwest in
the wake of the frontal passage.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: AMDs may be needed for TSRA this afternoon,
coupled with lowered vsbys and strong wind gusts.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H

AFTER 18Z FRIDAY...
No IFR conditions expected after Friday morning and into the
weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MEK/SL
NEAR TERM...MEK/JZ
SHORT TERM...SL
LONG TERM...SL
AVIATION...MEK
Hazardous weather outlook, May 8, 3:37 PM EDT, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
337 PM EDT Thu May 8 2025

VAZ003-004-091945-
Dickenson-Buchanan-
337 PM EDT Thu May 8 2025

...SEVERE THUNDERSTORM WATCH 240 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Severe thunderstorms this afternoon and evening could produce
large hail and damaging winds. An isolated tornado or two can not be
ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ087-WVZ005-006-013>015-024>027-033-034-515>524-526-
091945-
Greenup-Carter-Boyd-Lawrence-Lawrence OH-Wayne-Cabell-Lincoln-Putnam-
Kanawha-Mingo-Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Southeast Randolph-
337 PM EDT Thu May 8 2025

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central, northeast, southeast,
southern and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms this afternoon and evening could produce
large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040-525-
091945-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Randolph-
337 PM EDT Thu May 8 2025

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central, northeast, northern and western West
Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 8, 5:44 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
544 PM EDT Thu May 8 2025

KYZ105-WVZ005-082215-
Lawrence KY-Wayne WV-
544 PM EDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LAWRENCE AND WEST
CENTRAL WAYNE COUNTIES THROUGH 615 PM EDT...

At 543 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Gay, or near Yatesville Lake State Park, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Louisa, Wayne, Yatesville Lake State Park, Fort Gay, East Lynn Lake,
Fallsburg, East Lynn, Genoa, and Buchanan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3825 8269 3824 8234 3802 8236 3808 8271
TIME...MOT...LOC 2143Z 273DEG 14KT 3817 8262

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

12
Special weather statement, May 8, 6:39 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
639 PM EDT Thu May 8 2025

WVZ015-026-082315-
Boone WV-Kanawha WV-
639 PM EDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL KANAWHA AND
NORTHEASTERN BOONE COUNTIES THROUGH 715 PM EDT...

At 638 PM EDT, Doppler radar was tracking a strong thunderstorm near
Julian, or near Madison, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Madison, Chesapeake, Julian, Danville, Seth, Foster, Ashford, and
Racine.

This includes the following highways...
 West Virginia Turnpike between mile markers 83 and 87.
 Route 119 between mile markers 51 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3803 8185 3817 8185 3823 8148 3801 8145
TIME...MOT...LOC 2238Z 266DEG 14KT 3814 8174

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 5:44 PM EDTSpecial Weather StatementRLXWayne31 min
May 8, 5:52 PM EDTSevere Thunderstorm WarningRLXWayne23 min
May 8, 6:12 PM EDTSevere Thunderstorm WarningRLXLincoln, Wayne33 min
May 8, 6:39 PM EDTSpecial Weather StatementRLXBoone36 min
May 8, 7:09 PM EDTSpecial Weather StatementRLXFayette36 min
May 8, 7:12 PM EDTSevere Thunderstorm WarningRLXBoone, Logan33 min
May 8, 7:25 PM EDTSevere Thunderstorm WarningRLXFayette, Kanawha35 min
May 8, 7:42 PM EDTSevere Thunderstorm WarningRLXBoone, Logan, Raleigh, Wyoming33 min
May 8, 6:18 PM EDTSevere Thunderstorm WarningRLXLawrence27 min
May 8, 6:46 PM EDTSevere Thunderstorm WarningRLXLawrence29 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.